Is joint and muscle pain a common side affect of Imitrex?
For treatment of 4-5 migraines a week, I have been taking Imitrex for over a year. It works excellent and gets rid of the headache but I suffer with extreme stiffness, joint and muscle pain so have been in the habit of taking advil along with it. Discussed with my doctor and am now using Topamax and rizatriptan (Maxalt) disintegrating tablets instead of the Imitrex. The rizatriptan did relieve the headache within an hour. Too early to tell if other pains will subside. Am wondering if anyone else has joint pain with Imitrex and whether a build-up of Imitrex is still in my system. Thanks for your help. Lori.
Do you keep the patient information sheets that come with your prescriptions? If not, it would be a good idea to start doing so. Joint and muscle pain can be side effects of Imitrex. They can also be symptoms of Migraine.
Another important issue to consider is that using triptans such as Imitrex and rizatriptan more than two or three days a week can compound your problems by causing medication overuse headache (MOH), aka rebound. See Medication Overuse Headache - When the Remedy Backfires for more information on this. If you're in an MOH cycle, preventives such as Topamax may not be able to work.
Imitrex should be out of your system within a couple of days of your last dose.
John Claude Krusz and Teri Robert
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
© Teri Robert and J.C. Krusz, 2008.
Last updated July 13, 2008.
Published On: July 13, 2008